Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and your ears are ringing. They were okay yesterday so that’s strange. So now you’re wondering what the cause might be: lately, you’ve been keeping your music at a moderate volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache last night.

Could it be the aspirin?

And that idea gets your brain going because perhaps it is the aspirin. And you remember, somewhere in the deeper crevasses of your mind, hearing that certain medicines were connected to reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit using aspirin?

What’s The Connection Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been rumored to be linked to a variety of medications. But what is the truth behind these rumors?

It’s commonly believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The fact is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:

  • It can be stressful to start using a new medication. Or, in some instances, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being caused by the medication. The whole ordeal is stressful enough to cause this type of confusion.
  • Your blood pressure can be changed by many medications which in turn can cause tinnitus symptoms.
  • The affliction of tinnitus is fairly common. More than 20 million people suffer from recurring tinnitus. Some coincidental timing is inevitable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.

Which Medications Can Trigger Tinnitus?

There is a scientifically proven link between tinnitus and a few medications.

Powerful Antibiotics And The Tinnitus Connection

There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses are known to cause damage to the ears (including creating tinnitus symptoms), so such dosages are usually limited.

Blood Pressure Medicine

Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Creating diuretics are known to cause tinnitus-like symptoms, but usually at significantly higher doses than you might normally come across.

Ringing in The Ears Can be Trigger by Taking Aspirin

It is possible that the aspirin you took is causing that ringing. But the thing is: Dosage is once again very significant. Normally, high dosages are the significant issue. The dosages you would take for a headache or to ward off heart disease aren’t normally large enough to cause tinnitus. The good news is, in most instances, when you quit using the huge doses of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

There are some other medications that may be capable of causing tinnitus. And there are also some odd medication mixtures and interactions that could produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.

You should also get examined if you start noticing tinnitus symptoms. It’s difficult to say for certain if it’s the medicine or not. Tinnitus is also strongly connected to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today